Wyoming, 2013

Hail in Wyoming, June 21, 2013

June 21, 2013 · NWS UNR · 1 event in 1 county or zone

Penny size hail fell near Carlile.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Penny size hail fell near Carlile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 4:23 AM MST, 52 minutes earlier.

Area forecast discussion, Jun 21, 4:23 AM MST, 52 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
523 AM MDT FRI JUN 21 2013

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
ISSUED AT 326 AM MDT FRI JUN 21 2013

UPPER LEVEL ANALYSIS HAS CLOSED LOW OVER THE PACIFIC NORTHWEST
WITH RIDGING ACROSS THE SOUTH CENTRAL CONUS. IN
BETWEEN...SOUTHWEST FLOW IS PRESENT ACROSS THE NORTHERN PLAINS.
WEAK SHORTWAVE ENERGY IS CROSSING THE AREA AT THE MOMENT...WITH A
FEW SHOWERS AND THUNDERSTORMS CROSSING WESTERN PORTIONS OF THE
CWA. AT THE SURFACE...WEAK COOL FRONT HAS MOVED THROUGH MUCH OF
WESTERN SOUTH DAKOTA WITH HIGH PRESSURE ACROSS THE NORTHERN
ROCKIES. WINDS ARE GENERALLY LIGHT OUT OF THE NORTH TO NORTHEAST
WITH TEMPERATURES IN THE 50S AND 60S.

FOR TODAY...SOUTHWEST FLOW ALOFT CONTINUES WITH HIGH PRESSURE AND
LIGHT NORTHEAST WINDS EXPECTED ACROSS MUCH OF THE CWA. WEAK
SURFACE TROUGH WILL HANG UP ACROSS EASTERN AND SOUTH CENTRAL SD.
SHORTWAVE ENERGY WILL CROSS THE AREA TODAY...BRINGING AN ACTIVE
DAY. WITH TEMPS QUICKLY CLIMBING INTO THE MID 70S TO MID 80S...CAP
WILL ERODE FAIRLY EARLY TODAY. CAPE VALUES OVER 2000 J/KG ARE
EXPECTED ACROSS MUCH OF THE AREA. PLENTY OF LOW LEVEL SHEAR WILL
BE PRESENT FOR SUPERCELL DEVELOPMENT...WITH LARGE HAIL AND
DAMAGING WINDS AS THE PRIMARY THREATS. THE BULK OF SEVERE STORMS
WILL HEAD EAST OF THE AREA OVERNIGHT...BUT WITH AN ACTIVE FLOW
ALOFT CONTINUING OVERNIGHT...SHOWERS AND STORMS ARE EXPECTED TO
PERSIST ACROSS THE AREA THROUGH MUCH OF THE NIGHT.

ON SATURDAY...UPPER LEVEL TROF CROSSES THE ROCKIES...WHILE WEAK
HIGH PRESSURE REMAINS ACROSS THE NORTHERN PLAINS. ACTIVE SOUTHWEST
FLOW WILL CONTINUE OVER THE NORTHERN PLAINS...WITH MOST MODEL
SOLUTIONS SHOWING A STRONGER SHORTWAVE LIFTING THROUGH THE
NORTHERN PLAINS...BRINGING MORE WIDESPREAD RAIN AND EMBEDDED
THUNDERSTORMS TO THE AREA. BEST CHANCES FOR PRECIPITATION WILL BE
ACROSS NORTHEAST WYOMING...THE BLACK HILLS AREA...AND INTO
NORTHWESTERN SOUTH DAKOTA. ONCE AGAIN...STRONG TO SEVERE STORMS
WILL BE POSSIBLE ACROSS MUCH OF THE AREA THROUGH THE EVENING
HOURS. MAIN SHORTWAVE TROF WILL LIFT INTO NORTH DAKOTA LATE IN THE
EVENING...WITH SHOWERS AND STORMS WINDING DOWN LATE IN THE NIGHT.

&&

.LONG TERM...SUNDAY THROUGH THURSDAY
ISSUED AT 326 AM MDT FRI JUN 21 2013

LEFTOVER DISTURBANCE MAY BRING LEFTOVER SHRA/TSRA TO PARTS OF THE
CWA SUNDAY. OTHERWISE...AN UPPER LEVEL RIDGE WILL BUILD INTO THE
AREA FOR MOST OF NEXT WEEK...AT LEAST ACCORDING TO CONSENSUS/00Z
ECMWF. 00Z GFS SHOWING SHORTWAVE/UPPER LOW MOVING THROUGH CWA MID-
WEEK...AND IF THIS OCCURS WETTER/COOLER WEATHER WILL OCCUR. FOR
NOW...DRIER/WARMER SOLUTIONS APPEAR MOST REASONABLE. TEMPERATURES
WILL BE NEAR GUIDANCE.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 522 AM MDT FRI JUN 21 2013

A DISTURBANCE WILL BRING ACTIVE TSRA TO THE AREA
TODAY/TONIGHT...SEVERE THUNDERSTORMS AND LIFR CONDITIONS WILL
OCCUR WITH THE STRONGEST STORMS. OTHERWISE...MVFR ST OVER
NORTHEAST WY/WESTERN SD WILL SLOWLY MIX OUT THIS MORNING WITH VFR
CONDITIONS OUTSIDE TSRA EXPECTED THIS AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...15
LONG TERM...HELGESON
AVIATION...HELGESON
Hazardous weather outlook, Jun 20, 5:57 AM MST, 23 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
657 AM MDT THU JUN 20 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
657 AM MDT (757 AM CDT) THU JUN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS FAR EASTERN PORTIONS OF
THE AREA LATE THIS MORNING AND EARLY AFTERNOON...MAINLY ALONG AND
EAST OF A LINE FROM LEMMON TO MISSION...AS A COLD FRONT MOVES EAST
INTO CENTRAL SOUTH DAKOTA. A STRONG TO SEVERE STORM COULD
DEVELOP WITH HAIL AND GUSTY WINDS.

ANOTHER DISTURBANCE WILL MOVE THROUGH THE REGION TONIGHT...BRINGING A
CHANCE FOR THUNDERSTORMS. THE BEST CHANCES LOOK TO BE ACROSS
NORTHEASTERN WYOMING INTO PORTIONS OF NORTHWESTERN SOUTH DAKOTA
OVERNIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT ISOLATED
STRONG STORMS ARE POSSIBLE WITH SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ACTIVE WEATHER PATTERN WILL BRING A GOOD CHANCE FOR THUNDERSTORMS
ON FRIDAY AND SATURDAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS
ACROSS THE AREA EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING
HOURS.  LARGE HAIL AND STRONG WIND GUSTS LOOK TO BE THE MAIN THREATS
FROM ANY SEVERE STORMS...WITH AN ISOLATED TORNADO ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 21, 3:22 AM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
422 AM MDT FRI JUN 21 2013

WYZ054-055-211115-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
422 AM MDT FRI JUN 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CAMPBELL COUNTY UNTIL
515 AM MDT...

AT 421 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF SAVAGETON...OR 19 MILES
NORTHWEST OF WRIGHT...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN GILLETTE...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 103 AND
128...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4383 10602 4389 10603 4390 10602 4406 10602
      4448 10562 4403 10526 4364 10602 4382 10603
TIME...MOT...LOC 1023Z 212DEG 33KT 4395 10578

HELGESON
Special weather statement, Jun 21, 4:16 AM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
516 AM MDT FRI JUN 21 2013

WYZ054>056-211200-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-WESTERN CROOK WY-
516 AM MDT FRI JUN 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL AND SOUTHWESTERN
CROOK COUNTIES UNTIL 600 AM MDT...

AT 512 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF DOWNTOWN GILLETTE...MOVING
NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN GILLETTE...
  WYODAK...
  ROZET...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 125 AND
153...

&&

LAT...LON 4459 10521 4431 10492 4396 10545 4419 10562
TIME...MOT...LOC 1116Z 222DEG 30KT 4416 10547

RUDGE
Special weather statement, Jun 21, 4:56 AM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
556 AM MDT FRI JUN 21 2013

SDZ026-028>030-074-211245-
CENTRAL BLACK HILLS SD-CUSTER CO PLAINS SD-HERMOSA FOOT HILLS
SD-RAPID CITY SD-SOUTHERN BLACK HILLS SD-
556 AM MDT FRI JUN 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CUSTER AND CENTRAL
PENNINGTON COUNTIES UNTIL 645 AM MDT...

AT 554 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SANATOR...OR 6 MILES SOUTH OF DOWNTOWN
CUSTER...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN CUSTER...
  CRAZY HORSE MEMORIAL...
  BLUE BELL...
  STOCKADE LAKE...
  SYLVAN LAKE...
  HARNEY PEAK...
  CUSTER PARK GAME LODGE...
  CENTER LAKE...
  MOUNT RUSHMORE...
  KEYSTONE...
  SHERIDAN LAKE...
  HAYWARD...
  ROCKERVILLE...
  HERMOSA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4414 10329 4382 10305 4350 10363 4366 10384
TIME...MOT...LOC 1157Z 227DEG 31KT 4369 10357

HELGESON
Special weather statement, Jun 21, 4:58 AM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
558 AM MDT FRI JUN 21 2013

WYZ054-056-057-211245-
NORTHERN CAMPBELL WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY-
558 AM MDT FRI JUN 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL AND WESTERN
CROOK COUNTIES UNTIL 645 AM MDT...

AT 554 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF ROZET...OR 21 MILES EAST OF
DOWNTOWN GILLETTE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KEYHOLE RESERVOIR...
  PINE HAVEN...
  CARLILE...
  OSHOTO...
  DEVILS TOWER JUNCTION...
  DEVILS TOWER...
  NEW HAVEN...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 143 AND
156...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4490 10478 4444 10450 4420 10508 4438 10526
TIME...MOT...LOC 1158Z 227DEG 31KT 4434 10505

HELGESON

The radar

The Rapid City radar (KUDX), 161 km away, was scanning. The volume nearest the first event began at 12:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
June 21, 5:15 AM MST to 5:20 AM MST
Where
Crook County, 0.82 mi ENE of Carlile
Measured
0.75 in hail
Reported by
Public
Coordinates
44.495, -104.785

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450456.